California, 2021Damaging Wind and Heavy Rain in California, September 9, 2021
September 9, 2021 · NWS HNX · 2 events in 1 county or zone
The large upper high pressure center over the Great Basin not only provided much of the area with near record heat, but also spread some tropical moisture into the area on September 9 which resulted in scattered thunderstorms during the afternoon. Moderate to heavy rainfall occured with some of the thunderstorms in the Kern County Deserts and along the Kern River Valley where several stations…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The large upper high pressure center over the Great Basin not only provided much of the area with near record heat, but also spread some tropical moisture into the area on September 9 which resulted in scattered thunderstorms during the afternoon. Moderate to heavy rainfall occured with some of the thunderstorms in the Kern County Deserts and along the Kern River Valley where several stations measured over half an inch of rainfall. Between a quarter and a half inch of rainfell in portions of the south end of the Upper Sierra. The rainfall was less significant elsewhere with most stations picking up betweeen a trace to a tenth of an inch of rainfall. A few of the thunderstorms also produced strong outflow wind gusts in the Kern County Deserts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Sep 9, 1:09 PM PST, 52 minutes earlier.
Area forecast discussion, Sep 9, 1:09 PM PST, 52 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
209 PM PDT Thu Sep 9 2021
Updated air quality section
.SYNOPSIS...
Thunderstorms will impact portions of the Kern county mountains
and desert, coastal range, and the southern Sierra through the
evening hours. Thunderstorms are also possible in the Sierra north
of Fresno County on Friday. Temperatures will decrease below the
century mark, but will remain above seasonal normals for mid-
September.
&&
.DISCUSSION...
The primary weather concern into evening hours will be the chance
of elevated convection in portions of Kern County as well as the
Sierra mountains northward into Fresno County. Morning soundings
from VEF and VBG indicated robust elevated instability/moisture
with DCAPES in excess of 1,500 J/kg. The HRRR/NAM12 model
soundings showed similar thermodynamic profiles in Kern County
(excluding the valley) as well as the south end of the Sierra.
Thus, thunderstorms that do form in these aforementioned areas
have the potential for strong gusty winds up to 50 mph and
lightning that could spark new fires. I'm not ruling out a chance
of elevated convection in the valley and foothills, but lift is
more limited and the chances much lower at around 20%.
A trough will move into NorCal tonight. This trough will then
swing northeastward into the northern Rockies by Friday evening.
The upper level high pressure responsible for the recent stretch
of triple digit heat will flatten and push east into the central
Plains. The southeasterly flow aloft that is bringing monsoonal
moisture into the region today will turn toward a southwesterly
direction on Friday. Synoptic cooling will lower afternoon high
temperatures between 3 to 6 degrees. However, high temperatures
will remain above averages. There is a 50% to 60% chance of
showers and thunderstorms in the Sierra, mainly north of Fresno
County into Yosemite. Again, these storms will be primarily dry
with lightning, gusty winds, and possible fire starts being the
primary impacts.
From Saturday into the middle of next week, ensembles indicate
that the ridge of high pressure will restrengthen over the
southwest while a broad area of weak cyclonic flow moves into the
PacNW. Temperatures will remain above seasonal averages, but
it is unlikely (<20%) that temperatures will return above the
triple digits for the SJV and foothills. Conditions will remain
dry.
&&
.AVIATION...
In the Sierra Nevada and Kern County mountains, areas of MVFR
visibilities are expected due to haze near active wildfires
through at least the next 24 hours. In the San Joaquin Valley,
intermittent MVFR visibilities are likely due to haze.
&&
.AIR QUALITY ISSUES...
On Friday September 10 2021... Unhealthy for sensitive groups in
Fresno... Kern... Madera and Tulare Counties.
Further information is available at Valleyair.org
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM PDT this evening for CAZ300>322-324-332-
334-336.
&&
public...CMC
aviation....CMC
weather.gov/hanford
In the hours before
Special weather statement, Sep 9, 1:14 PM PST, 47 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
214 PM PDT Thu Sep 9 2021
CAZ316-321-322-332>334-092200-
South End of the Lower Sierra CA-South End Sierra Foothills CA-
Piute Walker Basin CA-Kern River Valley CA-
South End San Joaquin Valley CA-Tehachapi CA-
214 PM PDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of central Kern County
through 300 PM PDT...
At 213 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Golden Hills, or 24 miles east of Bakersfield,
moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bodfish, Keene, Democrat, Breckenridge Mtn and Bear Valley Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 11848 3522 11867 3558 11883 3559 11846
TIME...MOT...LOC 2113Z 170DEG 21KT 3531 11859
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CMcSpecial weather statement, Sep 9, 1:38 PM PST, 23 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
238 PM PDT Thu Sep 9 2021
CAZ338-339-092200-
Mojave Desert CA-Mojave Desert Slopes CA-
238 PM PDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of southeastern Kern
County through 300 PM PDT...
At 237 PM PDT, Doppler radar was tracking a strong thunderstorm near
Edwards AFB, or 17 miles north of Lake Los Angeles, moving north at
25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Edwards AFB, North Edwards, and SR-58 between North Edwards and
Mojave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3508 11812 3508 11786 3482 11775 3482 11796
TIME...MOT...LOC 2137Z 159DEG 20KT 3485 11787
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CMcThunderstorm Wind, Kern
- When
- September 9, 2:01 PM PST
- Where
- Kern County, (Edw)edwards Afb
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.920, -117.900
The Edwards AFB ASOS measured a peak wind gust of 58 mph from a thunderstorm.
Heavy Rain, Kern
- When
- September 9, 2:01 PM PST to 4:57 PM PST
- Where
- Kern County, (Edw)edwards Afb
- Reported by
- ASOS
- Coordinates
- 34.920, -117.900
The ASOS at Edwards AFB measured 1.20 inches of rainfall from a thunderstorm between 1401 PDT and 1657 PDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 9 to 10, 20214 deaths · 17 events
- Debris Flow and Flooding in California, September 9 to 10, 2021$31,000 · 56 kt wind · 9 events
- Tornado in Connecticut, September 9, 2021$40,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 9, 20218 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 9, 20215 events
- Damaging Winds in Montana, September 9 to 10, 202155 kt wind · 5 events
- Damaging Winds in Connecticut, September 9, 2021$11,000 · 52 kt wind · 2 events
- Wildfire in Washington, September 9 to 30, 20212 events
- Flash Flooding in North Carolina, September 9, 20212 events
- Hail in Puerto Rico, September 9, 2021$1,000 · 0.25 in hail · 2 events
- Flash Flooding in Virginia, September 9, 20212 events
- Damaging Wind and High Wind in Nevada, September 9, 202155 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975408, 975410.